Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Nearly 7 years after spinal surgery! Agony, medication and chronic pain!!

Hey everyone,

This is my first forum/post, : /

I'm looking some advice on my situation.
On my 18th birthday nearly 7 years ago I had spinal surgery. During the surgery I have to titanium rods inserted at either side of my spine and 19 screws and pins screwed into my vertebra. The surgery went well, they said if I hadn't got the surgery my spine would have snapped because I have two discs laying on each other with no support. The problem is I'm in more pain now since I had the surgery and my consultant said it is because of the two discs. I have been diagnosed with fibromyalgia and I have arthritis of a 45 year old. Because of the nerve damage I am on Lyrica which over the years I have reduced down from 350mgs twice a day to 75mg once a day. The doctors want me on a higher dose again because my nerve damage has got worst and I get pins and needles and my legs and arms go dead. But I refuse to.

Also for the past 12 years I worked my way up the pain medications until I reached Bupan (Morphine) patches a year and a half ago. I started on 15mg/hr until recently they put the dose up because my pain has got worse. I admit I am afraid of becoming addicted to these but the worst thing is the side affects. I work in a hospital Monday to Friday 9-5. I can't afford to miss any days at work. My pain isn't as bad but I'm too tired, my head is spinning, my eyes and body keeps shaking, I have extremely bad migraines and I feel wiped all the time. Does anyone out there have any advice for me ? Have u had the side side affects or been on these partly he's before?

I'm only coming 25 years old and the doctors said I shouldn't be working, I'm not allowed to drive and that I will be on medication and be in pain for the rest of my life. Or I could get the rods out and there's a high percentage that I will be in a wheelchair for the rest of my life.

Thank you for listening. I would appreciate any advice at all.



  • SavageSavage United StatesPosts: 5,427
    ...and other issues like your work and being told about meds for life.
    I hope since the doctor said no driving...you are not driving. The meds effect you ..as you explained yourself...and the risk to yourself or someone else is so not worth it.

    And doctor said not to work and yet you are working in hospital. That too is very risky. I'm curious as to what kind of hospital job you have that doesn't involve possible re injury to your spine? And also with the meds you are on...there may come a time your judgement is questioned and how could you defend yourself if even your doctor said no work. And re' the lyrics...not all meds work for all people..but I hope doc knows you are not at the dose he prefers so he can better understand you and have a plan "B".
    I know it has been a long time of this pain but please don't get discouraged . Often times ther are resources to aid in finding work more appropriate to change in your life style. Maybe like training to work from home..local transit..often times at free or reasonable cost. A slew of things I'm not even smart enough to think of.
    Please look into your options. You deserve better quality of life.!We all do!
    Very good luck to you!
    Spine-Health Moderator
    Please read my medical history at: Medical History

  • Do you have a desk job ? What area of the spine was operated on? Ive been on lyrica 75mg x 2 for ten years. Just increased to 3 a day because after 10 years I need a new fusion below my 1st fusion and above. That's the only drug that helps me and the pain pills. I have been adjusting by wearing a soft collar and use a heating pad at work to manage. When I'm home I lay down and soak until bed time.
    2005-ACDF with Corpectomy at C3-C-5.
    2006-L4-L5 diskectomy.
    2009-Cervical laminectomy at C3.
    Steroid injections series x 4.
  • Hey 'savage' & 'short fuse'!!

    I am on Lyrica 75mg now as I reduced my own dose but because I'm in a lower dose my legs and arms go dead sometimes. I also take Citalopram 20mg just encase I get bad depression as I had it before after my father killed himself. And recently my Bupan (morphine) patches went from 15mg/hr to 20mg/hr. My doctor recently retired and I have a new one who is really great. I have being on mess I've been on them most of my life. I was born with scoliosis, I had a really bad curve in my spine and my body was shaped wrong. I am in pain everyday but there's a lot of pain I can withstand because I'm use to it but there are really bad days and nothing has worked until I got put on morphine patches. I have a very supportive family and my partner hekps me bath.

    I work as an audio typist and clerical worker for the MS Nurses and in Dernatology. I lost 4 years of my a levels because of my operation and I wasn't allowed to go to university as u wanted to be an Artitect.

    I put off driving for 5 years and finally passed my test in October 2014. I don't drive that much but I can't drive right now because the patches are making me ill. I was seeing things, I'm getting really bad headaches and I feel sick all the time. I've been to the pain clinic, physio and to see a therapist , I tried yoga and Pilates and still nothing works. I try to stay positive all the time I don't tell my family I'm in pain all the time because they worry enough.

    My doctor took me out of work and a year later I went back due to my family's money situation. The doctor knows I'm at work now even though they don't want me there though he said a desk job is the best for me to have but I have to work. My dad left us and stole our money and then killed himself. We had nothing. I know I shouldn't work but it keeps me sane at the same time.

    I just need advice if Antigone has experienced bad side affects on these patches, I'm back to work tomorrow and Im going to see my consultant in two weeks time but every time I go up he says the surgery was great and its the discs causing the pain but can nothing be done?? I don't want to be like this forever! I tried steroid injections which ruined me for ages and he said there's a possiblity I cantbhave kids due to the pain.

    I also have applied to most places for jobs but when I say about my back they don't hire me I was told once I was a liability and they couldn't hire me. I do t wanna get the rods removed encase I end up in a wheelchair. They said it would take me months to walk again but I did it in 9 days I had to get outta the hospital my dad killed himself just before my operation even though he was told there was a chance it would have went wrong.

    Thank you for your advice.
  • I'm unsure about how drugs mix with each other, when my pain is high in the lumbar area I have a heating pad on my back. I also swim in Aqua therapy and massage therapy twice a week to exercise the muscles around my surgical areas. My pain goes away in the water.
    2005-ACDF with Corpectomy at C3-C-5.
    2006-L4-L5 diskectomy.
    2009-Cervical laminectomy at C3.
    Steroid injections series x 4.
  • Hi.. I was wondering what the doctor's explanation that the discs are causing it really means? Are they saying nerves are pinched again? When you had the surgery, did they release the disc pressure, and put in rods? Did they collapse again? How will removing the rods help, and what is their reasoning for your prognosis. Please give me a little background so I might be able to share anything I can with you.
    I've had 2 surgeries, and chronic pain for years, and I understand what disc issues cause in terms of pain.

    As for your medications, is it possible this medicine is something you are allergic to? I don't think it's normal to see things on these medications. Could they change the medicine to a different kind?
    Left foramina stenosis of L3/L4 (retrolisthesis)
    L2-ilaic revision fusion ( loose screws) with a laminectomy at L3 (cage at L3-L4)
    (PLIF) -@ L4/ L/5 - S1 (cage at L4/L5)
  • Do you mean Butrans patch? If so those aren't morphine, it is buprenophrine. That medication can cause the symptoms you are experiencing. You said they just increased your dose, so that could be the nausea, tired, dizziness, headaches....
    Spine-Health Moderator 
    Ankylosing Spondylitis
    Bulging discs T12-L3
    Annular Tears with Disc Extrusion L4-S1
    Moderate Central Canal Stenosis
    Moderate Foraminal Stenosis
    Enlarged Facet Joints/Ligaments
    Spinal enthesopathy
    L4-L/5 PLIF with cages, rods, screws 2/15 

Sign In or Register to comment.